MAUDE Adverse Event Report: STRYKER TRAUMA KIEL NAIL HOLDING SCREW, TIBIA T2 TIBIA 10 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

STRYKER TRAUMA KIEL NAIL HOLDING SCREW, TIBIA T2 TIBIA 10 MM; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Model Number 1806-0370
Medical Device Problem Code Mechanical Jam (2983)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2022
Type of Reportable Event Malfunction
Event or Problem Description
As reported: "the incident occurred in the operating room on (b)(6) 2022 and concerned the placement of a t2 tibial nail.After the nail was placed, it was impossible to remove the nail ancillary.The fixation screw assembly, tibia nail handle and nail seized.The nail had to be removed from the patient (with the handle still present at the end) and another one had to be inserted (smaller size, as there is only one of each size) using the second box of ancillary equipment present in the operating room.The operation ended well for the patient, but the procedure was lengthened and the nail placed was slightly shorter than initially planned.The nail - nail handle disassembly was performed after the procedure: the nail tip broke off and so did the following ancillaries due to the fact that they had to be forced out due to seizure.The explanted nail, the gimbal wrench, the handle and the fixation screw were recovered and decontaminated.".
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the product was returned for evaluation and matches the alleged failure mode.The device inspection revealed the following: the outer surface of the nail-holding screw shows signs of damage.A closer observation of the circumference of the outside of the screw at the beginning of the threads shows fretting marks which are due to improper use of the device.Further, the head near the thread side shows deformed surfaces that may be due to repetitive hitting or long use along with a deformed proximal bolt head.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.A review of the labeling did not indicate any abnormalities.Based on the investigation, the root cause was attributed to a user-related issue.The failure was most likely caused due to an oblique insertion/cross threading/some debris inside the hole.The investigation of the parts involved indicates that it is likely that the observed issue of seizing of the nail holding screw is possible, if an unfavorable constellation of several dimensions (extreme value and specific direction) meet when assembling the devices.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description
As reported: "the incident occurred in the operating room on 06-aug-2022 and concerned the placement of a t2 tibial nail.After the nail was placed, it was impossible to remove the nail ancillary.The fixation screw assembly, tibia nail handle and nail seized.The nail had to be removed from the patient (with the handle still present at the end) and another one had to be inserted (smaller size, as there is only one of each size) using the second box of ancillary equipment present in the operating room.The operation ended well for the patient, but the procedure was lengthened and the nail placed was slightly shorter than initially planned.The nail - nail handle disassembly was performed after the procedure: the nail tip broke off and so did the following ancillaries due to the fact that they had to be forced out due to seizure.The explanted nail, the gimbal wrench, the handle and the fixation screw were recovered and decontaminated.".

Brand Name
NAIL HOLDING SCREW, TIBIA T2 TIBIA 10 MM
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key15354703
Report Number0009610622-2022-00418
Device Sequence Number17711511
Product Code LXH
UDI-Device Identifier04546540196484
UDI-Public04546540196484
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Pharmacist
Type of Report Initial,Followup
Report Date (Section B) 01/31/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number1806-0370
Device Catalogue Number18060370
Device Lot NumberKSS205006
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 08/22/2022
Supplement Date Received by Manufacturer01/04/2023
Initial Report FDA Received Date09/05/2022
Supplement Report FDA Received Date01/31/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/09/2020
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown